Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 28, 2019, 4:40 PM CDT for 4 counties in Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2019, 4:40 PM CDT (21:40 UTC)
- Expired
- Apr 28, 2019, 5:04 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:03 PM CDT | TORNADO | 6 Sw Edson, KS | PUBLIC REPORT OF A SECOND TORNADO. DO NOT KNOW IF STILL ON THE GROUND SINCE PERSON WAS DRIVING TOWARD TOWN FOR SHELTER. |
| Apr 28, 5:04 PM CDT | HAIL 1 | 13 S Goodland, KS | HAIL FELL AROUND 15 MINUTES AGO WHEN STORM MOVED ACROSS HIGHWAY. FOUND IT MELTING IN GRASS SO HAIL WAS LIKELY LARGER WHEN IT FIRST FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WFUS53 KGLD 282140
TORGLD
KSC109-181-193-199-282215-
/O.NEW.KGLD.TO.W.0004.190428T2140Z-190428T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
340 PM MDT Sun Apr 28 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Wallace County in west central Kansas...
Southwestern Thomas County in northwestern Kansas...
Northwestern Logan County in west central Kansas...
Southeastern Sherman County in northwestern Kansas...
* Until 415 PM MDT/515 PM CDT/.
* At 340 PM MDT/440 PM CDT/, a confirmed tornado was located 15 miles
north of Wallace, or 15 miles south of Goodland, moving east at 25
mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Edson.
This includes Interstate 70 in Kansas between mile markers 26 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3901 10175 3918 10183 3940 10145 3912 10129
TIME...MOT...LOC 2140Z 251DEG 23KT 3912 10170
TORNADO...OBSERVED
HAIL...2.00IN
$$
EV1 follow-up statement
554
WWUS53 KGLD 282204
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
404 PM MDT Sun Apr 28 2019
KSC109-181-193-199-282212-
/O.CAN.KGLD.TO.W.0004.000000T0000Z-190428T2215Z/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
404 PM MDT Sun Apr 28 2019
...THE TORNADO WARNING FOR NORTHEASTERN WALLACE...SOUTHWESTERN
THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern and west central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
NORTHEASTERN WALLACE, SOUTHWESTERN THOMAS, NORTHWESTERN LOGAN AND
SOUTHEASTERN SHERMAN COUNTIES until 4:30 PM MDT.
LAT...LON 3901 10175 3918 10183 3940 10145 3912 10129
TIME...MOT...LOC 2201Z 251DEG 23KT 3917 10152
$$
EVWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:36 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 28, 3:36 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Sun Apr 28 2019 .SHORT TERM...(Through Evening) Issued at 144 PM MDT Sun Apr 28 2019 Across the region this afternoon...with a tandem of a warm front slowly lifting across the CO/KS border and a developing dryline over east central Colorado...skies are a partly sunny to sunny mix. With the morning low clouds finally gone...temps have rebounded nicely with a range 60s for most of CWA ahead of the warm front...and the remainder mainly western locales in the 70s. Southerly winds abound as well aiding in the strong WAA across the area...gusting 30-40 mph at times. For the rest of the afternoon and into tonight...scattered showers/convection that have begun to crop up over central/eastern portions of Colorado are dissipating as they run into the dryline. Currently extreme portions of NE Colorado counties seeing RH values in the teens/dewpts 20s/30s...while the remainder of the CWA is seeing higher amts at this time with dewpts mainly in the 40s. With bulk of convection just beginning to set up...have stayed fairly close to previous forecast. Current pops for this afternoon/tonight all hinge on storms either developing ahead of the dryline or punch thru it into the moister airmass and better instability. SPC still has CWA in a Slight/Marginal risk thru this evening and see no reason to deviate from this at this time. Strong Laps cape axis along the CO/KS awaits any storms to tap into should they survive the contact with dryline passage. Low level moisture near initation is lacking so these storms will be elevated as they work east...keeping damaging wind and large hail potential as main threats. Approaching low over Colorado and associated cold front still expected to push current airmass south and east of the CWA as the evening hrs progress. Will continue trend of potential severe thru about 03z-06z Monday...tapering to showers before ending from west to east after 06z. For temps...with the passage of the aforementioned low/front tonight...expecting colder air to filter into W/NW portions of the CWA...giving overnight lows a range from the mid to upper 30s west...thru the mid 40s in the far east. .LONG TERM...(Monday through Sunday) Issued at 235 PM MDT Sun Apr 28 2019 Forecast concern will be active/wet pattern through the week. Satellite showing an amplified, slightly more than yesterday, and blocky pattern from the Pacific to over western North America. The flow becomes more progressive across the central and eastern portion of the country. Monday...Models are drier than yesterday. Shortwave ridging looks to hold over the area for most if not the entire day. Models showing little if any lift. Not as much upslope component with model soundings showing for most of the layer below 700 mb. The lone exception will be up in the far north in the afternoon, especially later in the day. Also the air mass is more stable than shown yesterday. So little precipitation is expected for much of the area for most of the day. Still a difference in the high temperatures for the day, but not as bad. Models are warmer than yesterday as well. High uncertainty here so will go with a model blend. Monday night/Tuesday...Through Monday evening jet lift remains on either side of our area. The area, especially the west half, does not start getting affected by the right rear quadrant until after midnight, and more so toward the end of the night. At the same time strongest mid level lift moves across the area. This also coincides with the best theta-e lapse rates. The above combination of mid and upper level lift and lapse rates will move across the area through the middle of the day and then east of the area after that. So expect the best chance/most widespread precipitation in the 06z to 18z time frame, and then should decrease. Now the question of phase. Depending on which model you choose, moisture depth, and if/when there is ice in the column, the phase could alternate between liquid, a mix, or possible freezing rain or drizzle. The models appear a little warmer than yesterday so the freezing aspect of this does not look as favorable. Ice is now just over far eastern Colorado is about half as it was yesterday which does make sense. Also little to no snow at this time. Huge difference in high temperatures again which has been the trend in model guidance this Spring. Will once again go with the model blend. Tuesday night/Wednesday...The next right rear quadrant of the upper jet, rather strong, moves into the area late in the night/early Wednesday and remains through the day. This corresponds to brief mid level ridging which is then followed by the next in a series of shortwave troughs that quickly moves through by late morning. After another brief reprieve next shortwave begins to move through during the afternoon. Wednesday night through Sunday...For Wednesday night into Thursday night, depending on which model you choose for the jet, the right rear quadrant remains over basically the southeast half to two thirds through Thursday afternoon, or moves a little east Wednesday evening, and then reforms/moves back further northwest and basically affects the same area as the other solution. Models disagree but some kind of jet lift affects/affects the area Thursday night into Friday. The above mentioned shortwave moves through Wednesday evening with shortwave ridging setting in after that. Highest pops will be in the evening and will be decreasing/ending after midnight. How fast this happens will determine how cold it gets and how much frost will occur. Shortwave ridging lasts until late Thursday when the next shortwave will move through during the afternoon and nighttime hours. Forecast builder puts in low chance pops during this time and see no reason to change due to it being that far out, model disagreement, and these shortwaves will be hard to time. From Friday through the end of the period, models start to become bigger disagreement through time. In general the pattern will be fast westerly flow with numerous/hard to define and time shortwaves /jet maxes moving through this flow. As a result the forecast builder produces spotty slight and low chance pops through the period, especially Friday night into Saturday night. Overall during this period made no changes due to the above mentioned uncertainty and model disagreement. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1129 AM MDT Sun Apr 28 2019 Concerns for both terminals...KGLD/KMCK...for the forecast period focuses on the potential for thunderstorms. Overall most of the forecast period will have VFR skies...but MVFR ceilings around BKN015 from 06z-12z Monday. VCTS at this time for both sites from about 22z this afternoon to about 04z Monday. Periods of -shra as well thru 06z. For winds...both sites will see SSE winds 15-25kts thru about 02z-04z then NNE around 10kts. From 06z Monday onward...N 15-25kts. Note...the asos at KGLD...Renner Field in Goodland KS has technical issues. Technicians know there are issues and parts are on order. If the situation warrants...NIL TAF is possible. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...BULLER AVIATION...JN
Hazardous weather outlook, Apr 28, 3:46 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 246 PM MDT Sun Apr 28 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 246 PM MDT Sun Apr 28 2019 /346 PM CDT Sun Apr 28 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered afternoon thunderstorms over northeast Colorado and southwest Nebraska will become more numerous as storms move into northwest Kansas during the evening hours. Isolated severe storms with large hail, damaging winds, and localized heavy rain are possible across the entire forecast area this afternoon and evening with scattered severe storms possible as they move into the region east of a line from from Russell Springs to Norton, Kansas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A wintry mix of precipitation is expected Monday night into Tuesday morning. There will be the possibility of light ice accumulation across eastern Colorado. As precipitation moves out of the region and skies begin to clear out Wednesday night into Thursday morning, there will be a possibility of frost forming northwest of a line from Kit Carson, Colorado to McCook, Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through this evening.
In the hours before
Special weather statement, Apr 28, 4:02 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Goodland KS 302 PM MDT Sun Apr 28 2019 COZ090-282130- Yuma County CO- 302 PM MDT Sun Apr 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 330 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Cope, or 27 miles north of Seibert, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joes, Kirk and Idalia. LAT...LON 3977 10280 3993 10234 3963 10225 3957 10280 TIME...MOT...LOC 2102Z 256DEG 32KT 3968 10276 EV
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 45 min |
| Apr 28, 4:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Sherman, Thomas, Wallace | 66 min |
| Apr 28, 4:30 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 20 min |
| Apr 28, 4:38 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 49 min |
| Apr 28, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 12 min |
| Apr 28, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 39 min |
| Apr 28, 5:18 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 42 min |
| Apr 28, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 25 min |
| Apr 28, 5:46 PM CDT | Tornado Warning | GLD | Logan | 29 min |
| Apr 28, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 51 min |
| Apr 28, 6:01 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 29 min |
| Apr 28, 6:13 PM CDT | Tornado Warning | GLD | Logan | 32 min |
| Apr 28, 6:15 PM CDT | Flash Flood Warning | GLD | Logan, Wallace | 4 hr |
| Apr 28, 6:28 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Sherman, Thomas, Wallace | 47 min |
| Apr 28, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 43 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.